Medications that damage your hearing are surprisingly common. From tinnitus medications that stop your ears from ringing to drugs that may lead to loss of hearing, find out which of them has an effect on your ears.
Medicines Can Impact Your Ears
Prescription drugs are an almost $500 billion industry and the United States makes up almost half of that consumption. Are you getting over the counter medications? Or maybe your doctor has prescribed you with some kind of medication. All medications carry risk, and while side effects and risks might be listed in the paperwork, no one ever thinks they’ll be impacted. That’s why emphasizing that some medications might increase your chance of having loss of hearing is so crucial. But on the plus side, some medicines, like tinnitus treatments, can in fact, help your hearing. But how can you know which medications are ok and which are the medications will be detrimental? And what to do if a doctor prescribes medications that lead to hearing loss? Here’s the good, the bad, and the ugly on medications.
1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers
The fact that such an everyday thing could cause hearing loss. How often hearing loss occurred in people who were using many different pain relievers was analyzed by researchers. This link is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Ongoing, regular use of over-the-counter painkillers damages hearing. 2 or more times a week is described as regular use. People who suffer from chronic pain often take these types of medicines at least this frequently. Using too much aspirin at once can cause temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger nearly doubled if they were treating chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Hearing loss may be caused by the following:
It’s unclear exactly what triggers this loss of hearing. These drugs might lessen blood flow to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s why loss of hearing may be the result of sustained use of these drugs.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be reasonably safe if taken as directed. But the type of antibiotic known as Aminoglycoside might increase hearing loss. Human studies haven’t yet come up with reliable data because they are in the early phases. But there absolutely seem to be certain people who have developed loss of hearing after taking these medications. It’s persuasive enough to recognize the results of the animal testing. There could be something to be concerned about according to the medical community. Every time mice are fed these antibiotics, they ultimately lose their hearing. The following ailments are generally treated with Aminoglycoside antibiotics:
- Cystic fibrosis
- Certain other respiratory diseases
- Bacterial meningitis
- Tuberculosis (TB)
Compared with the majority of antibiotics, they’re more often taken over an extended time period to address chronic infections. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Side effect concerns in the past decade have led doctors to prescribe different options. More research is necessary to determine why some antibiotics could contribute to hearing loss. It seems that permanent damage might be caused when these medications create swelling of the inner ear.
3. How Quinine Affects Your Hearing
If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to treat malaria and has also been employed to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.
4. Your Hearing May be Harmed by Chemo Medication
You understand there will be side effects when you go through chemo. Doctors are loading the body with toxins in an effort to eliminate cancer cells. These toxins can’t often tell the difference between normal cells and cancer. Some of the medications that are under scrutiny at are:
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
Unfortunately, chemo-induced loss of hearing is a necessary trade off when dealing with cancer. While you’re dealing with chemo, a hearing care professional may be able to help you keep track of your hearing. Or you may want to inform us what your individual scenario is and find out if there are any recommendations we can make.
5. Hearing Loss And Loop Diuretics
You could be using diuretics to help control the balance of fluids in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to manage the issue with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause hearing loss, which is generally temporary. But hearing loss may become permanent if you let this imbalance continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the lasting damage much worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this drug, you should check with your doctor regarding any side effects that might occur in combination with other medications you’re taking.
If You Are Taking Drugs That Cause Hearing Loss What Can You do?
You should talk to your doctor before you discontinue taking any medications they have prescribed. Before you talk to your doctor, you should take inventory of your medicine cabinet. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise program can give you a healthier life. These changes could also be able to reduce pain and water retention while strengthening your immune system. You should make an appointment to get your hearing checked as soon as possible specifically if you are taking any ototoxic medication. It can be difficult to notice loss of hearing at first because it advances quite slowly. But make no mistake: it can impact your happiness and health in ways you might not realize, and you will have more possibilities for treatment if you catch it early.